Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Milwaukee, WI

June 5, 2008Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 5, 2008, 5:41 AM CDT for Dane County, Wisconsin. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 5:41 AM CDT (10:41 UTC)
Expired
Jun 5, 2008, 6:08 AM CDT
In force
27 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 48 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:01 AM CDTHAIL 0.756 Ese Stoughton, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:59 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1408 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 051041
SVRMKX
WIC025-051130-
/O.NEW.KMKX.SV.W.0022.080605T1041Z-080605T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
541 AM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 630 AM CDT

* AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STOUGHTON...AND MOVING EAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UTICA BY 550 AM CDT...
  ALBION BY 555 AM CDT...
  ROCKDALE BY 600 AM CDT...
  ROCKDALE BY 605 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4298 8902 4285 8902 4284 8934 4298 8928
TIME...MOT...LOC 1041Z 264DEG 20KT 4290 8918

$$

GEHRING
2 follow-up statements
000 
WWUS53 KMKX 051053
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
552 AM CDT THU JUN 5 2008

WIC025-051130-
/O.CON.KMKX.SV.W.0022.000000T0000Z-080605T1130Z/
DANE WI-
552 AM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHEASTERN DANE COUNTY...

AT 548 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR UTICA...OR 6 MILES EAST OF STOUGHTON...MOVING EAST AT 23
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKDALE BY 600 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING 
FOR MOST OF SOUTH CENTRAL AND ALL OF SOUTHEAST WISCONSIN.

LAT...LON 4298 8902 4285 8902 4284 8934 4298 8928
TIME...MOT...LOC 1052Z 264DEG 20KT 4293 8907

$$

REM
000 
WWUS53 KMKX 051108
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
607 AM CDT THU JUN 5 2008

WIC025-051117-
/O.CAN.KMKX.SV.W.0022.000000T0000Z-080605T1130Z/
DANE WI-
607 AM CDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DANE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE 
COUNTY...THEREFORE THE WARNING IS CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4298 8902 4285 8902 4284 8934 4298 8928
TIME...MOT...LOC 1107Z 267DEG 20KT 4290 8901

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:57 AM CDT, 44 minutes earlier.

Area forecast discussion, Jun 5, 4:57 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
457 AM CDT THU JUN 5 2008

.SHORT TERM...850-700 MB WAA TRIGGERING CURRENT MCS OVER IA AND
WI WITH MUCAPE OF 1000-2000 J/KG BEING RELEASED. WET MICROBURSTS
AND ISOLD BRIEF TORNDOES ARE POSSIBLE WITH ANY EMBEDDED
SUPERCELLS.

OTHERWISE SHARP POLAR TROUGH OVER THE GREAT BASIN WILL MOVE INTO
THE HIGH PLAINS BY THIS EVENING WHILE STRONG LOW PRESSURE DEVELOPS
NWD INTO NRN NE AND TO WRN MN OR THE ERN DAKOTAS BY 12Z FRI. THE
WARM FRONT WILL MOVE NORTH THROUGH SRN WI LATE THIS AM...THEREBY
ENDING THE DENSE FOG OVER ERN WI. A LAKE BREEZE WILL DEVELOP BUT
REMAIN FAIRLY CLOSE TO THE LAKESHORE. EXPECT TEMPS TO WARM INTO
THE 80S WITH THE WARM FRONTAL PASSAGE INCLUDING SOME BREAKS IN
THE CLOUD COVER. CAPPING WILL THEN SET IN THROUGH TNT SO BELIEVE
MAJORITY OF NEW STORM DEVELOPMENT AND SEVERE POTENTIAL WILL REMAIN
TO THE NORTH AND WEST WHERE CAPPING WILL BE WEAKER AND ORGANIZED
LIFT WILL BE PRESENT. TEMPS TO REMAIN NEAR 70 TNT WITHIN A WARM
AND HUMID AIRMASS AND SOME WIND/MIXING.

BY FRI THE LOW WILL BE OCCLUDED AND LIFTING DUE NORTH INTO FAR WRN
ONTARIO CANADA. THE COLD FRONT LIFTS NWD WITH THE LOW BUT A SFC
TROUGH EXTENDING FROM THE LOW WILL SHIFT EWD THROUGH WI IN THE
AFTERNOON. IN ADDITION A VORTICITY MAXIMUM WITHIN FAST SWLY FLOW
ALOFT WILL APPROACH DURING THE AFTERNOON. THE OVERALL LIFT WITH
THE SFC TROUGH AND UPPER WAVE IS WEAK BUT CAPPING IS AS WELL SO
WENT WITH LIKELY POPS. MLCAPES OF 2000 J/KG OR GREATER AND 0-6 KM
BULK SHEAR OF 50-60 KTS WILL BE PRESENT SO WILL MENTION SEVERE
WORDING. SUPERCELLS AND/OR LINE SEGMENTS ARE EXPECTED.

&&

.AVIATION...

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR WIZ052-059-
     060-065-066-071-072.

LM...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LMZ643>646.

&&

SHORT/LONG TERM...20
AVIATION/MARINE...09
Hazardous weather outlook, Jun 4, 5:50 PM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
550 PM CDT WED JUN 4 2008

WIZ046-047-051-052-056>060-062>072-051200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
550 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR MILWAUKEE...RACINE AND
KENOSHA...OZAUKEE...SHEBOYGAN...WASHINGTON AND WAUKESHA COUNTIES.
THERE IS A CHANCE OF THUNDERSTORMS...ESPECIALLY AFTER MIDNIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE DENSE FOG ADVISORY WILL REMAIN IN EFFECT UNTIL 8 AM. THERE IS A
CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT...AND AGAIN
SATURDAY NIGHT THROUGH MONDAY. SOME STORMS MAY BE SEVERE FRIDAY AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION PROBABLY WILL NOT BE NEEDED TONIGHT.

LMZ643>646-051200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
550 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT.

THERE IS A CHANCE OF THUNDERSTORMS LATER TONIGHT. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE DENSE FOG ADVISORY WILL REMAIN IN EFFECT UNTIL 8 AM.

INCREASING SOUTH WINDS WILL APPROACH SMALL CRAFT ADVISORY
CRITERIA FRIDAY THROUGH FRIDAY EVENING.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT...AND AGAIN SATURDAY NIGHT THROUGH MONDAY. SOME STORMS MAY BE
SEVERE FRIDAY AND FRIDAY NIGHT.

DAVIS
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:20 AM CDTSevere Thunderstorm WarningMKXDane25 min
Jun 5, 5:54 AM CDTSevere Thunderstorm WarningMKXGreen, Rock51 min
Jun 5, 6:11 AM CDTSevere Thunderstorm WarningMKXJefferson, Walworth, Waukesha64 min
Jun 5, 6:25 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth50 min
Jun 5, 6:27 AM CDTAreal Flood AdvisoryMKXColumbia, Dane, Iowa, Sauk3 hr
Jun 5, 6:36 AM CDTSpecial Marine WarningMKX114 min
Jun 5, 7:42 AM CDTAreal Flood AdvisoryMKXKenosha, Milwaukee, Racine, Walworth, Waukesha4 hr
Jun 5, 8:09 AM CDTSevere Thunderstorm WarningMKXKenosha, Walworth42 min
Jun 5, 8:11 AM CDTSpecial Marine WarningMKX94 min
Jun 5, 6:55 PM CDTRiver Flood WarningMKXGreen, Rock14 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.